Utah, 2013Flash Flooding in Utah, September 9, 2013
September 9, 2013 · NWS GJT · 2 events in 1 county or zone
A monsoonal push of moisture initiated heavy rain producing thunderstorms across southeast Utah during the morning and afternoon hours on September 9th. Runoff from these storms produced flash flooding in and near Canyonlands National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A monsoonal push of moisture initiated heavy rain producing thunderstorms across southeast Utah during the morning and afternoon hours on September 9th. Runoff from these storms produced flash flooding in and near Canyonlands National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 9, 8:43 AM MST, 37 minutes earlier.
Area forecast discussion, Sep 9, 8:43 AM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
943 AM MDT MON SEP 9 2013
.UPDATE...
ISSUED AT 943 AM MDT MON SEP 9 2013
PLENTY OF MUCH NEEDED RAIN BEING REPORTED ACROSS THE CWA THIS
MORNING WITH REPORTS ALONG THE TAVAPUTS/ROAN PLATEAUS READING FROM
.7 INCHES TO .85 INCHES OVER THE LAST 24 HOURS WITH AROUND .5
INCHES FOR REMAINING AREAS NORTH OF I-70. BUMPED UP POPS TO
FOLLOW AREA OF HEAVIER SHOWERS THIS MORNING AND ALSO DROPPED HIGH
TEMPS A FEW DEGREES AS CLOUDS WILL KEEP HEATING DOWN.
ATTM...STEADY STREAM OF MOISTURE LOOKS LIKE CLOUDS DOWN SOUTH WILL
STAY PUT KEEPING CONVECTION TO A MINIMUM. HAVING SAID THAT...WATER
VAPOR IMAGERY DOES SHOW A TONGUE OF DRY AIR TRYING TO MAKE ITS WAY
INTO 4 CORNERS REGION...WHETHER IT MAKES IT OR NOT WILL DETERMINE
THE INTENSITY AND COVERAGE FOR PRECIP IN THAT AREA. FLOOD WATCH
CONTINUES.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 252 AM MDT MON SEP 9 2013
WET START TO THE NEW WORK WEEK IN STORE FOR ALL OF EASTERN UTAH AND
WESTERN COLORADO AS DEEP SUB-TROPICAL MOISTURE CONTINUES TO DRIVE
NORTHEAST THROUGH THE REGION. EVENING SOUNDINGS INDICATED PRECIPITABLE
WATER VALUES RUNNING CLOSE TO 200 PERCENT OF NORMAL FOR THIS TIME
OF YEAR. CURRENT FLASH FLOOD WATCH FOR SOUTHEAST AND EAST CENTRAL
UTAH AND PORTIONS OF SOUTHWEST COLORADO WILL BE CONTINUED AS
STORMS FIRE ALONG SHEAR AXIS ALIGNED FROM SOUTHWEST TO NORTHEAST
ACROSS THE FORECAST AREA. CLOUD COVER AND MUCH COOLER SFC
TEMPERATURES WILL RESULT IN MORE STRATIFORM TYPE COVERAGE OF
SHOWERS TODAY...ALTHOUGH ANY THINNING OR BREAKS IN CLOUD COVER
WILL ALLOW DEEPER POCKETS OF CONVECTION TO DEVELOP. THIS APPEARS
MOST LIKELY TO OCCUR ACROSS PORTIONS OF SOUTHEAST UTAH ALONG THE
WESTERN EDGE OF THE DEEP SUB-TROPICAL PLUME. THIS IN NO WAY RULES
OUT POTENTIAL FOR HEAVY RAIN ELSEWHERE ACROSS THE FORECAST
AREA...BUT POTENTIAL FOR FLASH FLOODING EVENTS SHOULD BE HIGHEST
IN OUR SLOT CANYON COUNTRY. SO NO EXPANSION OF THE WATCH IS
PLANNED AT THE MOMENT. TEMPERATURES WILL BE RUNNING ANOTHER 5 TO
10 DEGREES COOLER VERSUS READINGS SEEN YESTERDAY AFTERNOON...WITH
70S FOR MOST VALLEY LOCATIONS AND 60S FOR THE MOUNTAINS.
DEEP MOISTURE REMAINS IN PLACE TONIGHT AND TUESDAY. A DRIER AIR
MASS WORKS INTO EXTREME NE UTAH...MAINLY NORTH OF THE UINTA
MTNS...TONIGHT BUT MOISTURE RE-INVADES EVEN THERE ON TUESDAY. STORM
MOTION REMAINS TO THE NORTH AT 15-20KTS SOUTH TO 10KTS NORTH...SO
STORM TRAINING IS THE MAIN THREAT FOR RUNOFF OR MUDSLIDE PROBLEMS.
A LOW DIURNAL SPREAD IS EXPECTED UNDER RAIN-COOLED AND CLOUDY
SKIES WITH AFTERNOON HIGHS WELL BELOW NORMAL.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 252 AM MDT MON SEP 9 2013
THE VERTICALLY STACKED UPPER TROUGH REMAINS OVER THE GREAT BASIN
CENTERED NEAR LAS VEGAS THROUGH WEDNESDAY NIGHT. SPOKES OF ENERGY
ARE STILL PROGGED TO ROTATE NORTH THROUGH EASTERN UTAH AND FAR
WESTERN COLORADO PROVIDING ENHANCEMENT. MOISTURE BEGINS TO
DIMINISH SOMEWHAT ON TUESDAY BUT PRECIPITABLE WATER VALUES REMAIN
NEAR ONE INCH AND WELL ABOVE NORMAL. CLOUDY SKIES WILL KEEP
TEMPERATURES COOL AND LIMIT INSTABILITY. STILL ANY CONVECTIVE
CELL WILL HAVE HEAVY RAINFALL POTENTIAL. SOUTH-FACING SLOPES
REMAIN THE MOST VULNERABLE.
CUTOFF LOW UNDERNEATH BROAD WESTERN RIDGE WILL SIT OVER THE GREAT
BASIN THROUGH FRIDAY...BEFORE LIFTING ENE ACROSS WYOMING THIS WEEKEND.
AS THE LOW PUSHES INTO WYOMING...HEIGHTS REBOUND ACROSS THE GREAT
BASIN WITH GENERAL NW COMPONENT DEVELOPING ACROSS OUR FORECAST
AREA. THIS WILL DRIVE DRIER CONDITIONS INTO THE
REGION...ESPECIALLY FOR OUR SOUTHERN ZONES...ALTHOUGH SCATTERED
DIURNAL CONVECTION WILL BE HANGING ON ACROSS THE NORTHERN ZONES.
PATTERN IS TRYING TO BECOME A BIT MORE PROGRESSIVE LATE IN THE
PERIOD AS THE WESTERLIES DIP SOUTH WITH OUR DEEPER SRLY FLOW
BECOMING MORE AND MORE LIMITED INTO EARLY NEXT WEEK...PER THE GFS.
HOWEVER...THE ECMWF REMAINS VERY BULLISH ON THE MONSOONAL FEED
RIGHT ON INTO THE WEEKEND AND BASED ON RECENT HISTORY...WILL LEAN
THAT DIRECTION ALTHOUGH DROP POPS BACK A BIT. TEMPERATURES WILL BE
HOLDING AT TO SLIGHTLY BELOW SEASONAL NORMS THROUGH THE WEEKEND.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 252 AM MDT MON SEP 9 2013
WIDESPREAD -SHRA WITH LOCAL VIS BLO 3SM +SHRA BR DURING THE NEXT
24 HOURS. AREAS OF IFR CIGS/VIS AT MOUNTAIN TAF SITES AND
AIRFIELDS. MOUNTAIN TOPS WILL BE FREQUENTLY OBSCURED. ISOLATED
THUNDERSTORMS NORTH IF I-70 WITH SCATTERED THUNDERSTORMS
SOUTH...WITH ANY THUNDERSTORMS HAVING THE POTENTIAL OF PRODUCING
HEAVY RAIN SHOWERS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ020-021.
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ022-025-027>029.
&&
UPDATE...TGR
SHORT TERM...JDC/JOE
LONG TERM...JOE/JDC
AVIATION...JDC
Hazardous weather outlook, Sep 9, 3:55 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
455 AM MDT MON SEP 9 2013
COZ001>014-017>023-UTZ022>025-027>029-101200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
455 AM MDT MON SEP 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN
UTAH AND WESTERN COLORADO THROUGH TONIGHT. HEAVY RAIN WILL BE
POSSIBLE...ESPECIALLY ACROSS SOUTHEAST UTAH AND THE LOWER VALLEYS
OF EXTREME SOUTHWEST COLORADO...WHERE A FLASH FLOOD WATCH WILL BE
IN EFFECT THROUGH THIS EVENING. THE POTENTIAL EXISTS FOR FLASH
FLOODING IN THESE AREAS...ESPECIALLY IN NARROW SLOT CANYONS...NEAR
STEEP TERRAIN AND OVER BURN SCARS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT THE PERIOD FAVORING
HIGHER TERRAIN. A PERSISTENT INFLUX OF MONSOON MOISTURE POSES THE
THREAT OF LOCALIZED RUNOFF PROBLEMS EACH DAY THROUGH MIDWEEK.
SOME DRYING CAN BE EXPECTED FRIDAY...ALTHOUGH ANOTHER SURGE OF
MOISTURE APPEARS POISED TO BACK THROUGH THE REGION OVER THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Sep 9, 4:44 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 AM MDT MON SEP 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM HEAVY RAIN ROOSEVELT 40.30N 109.97W
09/09/2013 M0.97 INCH UINTAH UT BROADCAST MEDIA
OVERNIGHT RAINFALL
&&
EVENT NUMBER GJT1301473
DCFlash Flood, San Juan
- When
- September 9, 9:20 AM MST to 11:00 PM MST
- Where
- San Juan County, 23.08 mi WSW of La Sal Jct Arpt to 26.9 mi WSW of La Sal Jct Arpt
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.150, -109.780
Runoff water rushed through several normally dry washes in the western portion of Canyonlands National Park. Elephant Hill Road and many secondary roads where washed out and became impassable.
Flash Flood, San Juan
- When
- September 9, 5:22 PM MST to 11:00 PM MST
- Where
- San Juan County, 7.57 mi N of Monticello Arpt to 11.2 mi N of Monticello Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.038, -109.330
Water up to a foot deep flowed over Highway 191 near Church Rock due to runoff from heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 9 to 15, 20131 death · 6 injured · 1 event
- Damaging Winds in North Dakota, September 9, 2013$100,000 · 65 kt wind · 4 events
- Damaging Wind in California, September 9, 2013$100,000 · 1 event
- Flash Flooding and Lightning Strike in Nevada, September 9 to 11, 2013$54,000 · 4 events
- Flash Flooding in Arizona, September 9, 2013$40,000 · 6 events
- Hail and Damaging Wind in California, September 9, 2013$40,000 · 1 in hail · 2 events
- Flash Flooding in Arizona, September 9 to 11, 2013$11,000 · 5 events
- Damaging Winds in Minnesota, September 9, 201356 kt wind · 4 events
- Flash Flooding in Arizona, September 9 to 12, 20133 events
- Damaging Winds in North Dakota, September 9, 201350 kt wind · 2 events
- Flash Flood and Heavy Rain in Arizona, September 9, 2013$10,000 · 2 events
- Flood and Hail in Pennsylvania, September 9, 2013$10,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528758, 528762.